Managing drug interactions like the citalopram omeprazole interaction can be really challenging. Often times the situation I’m presented with is I’m meeting with a patient and they have been on both citalopram and omeprazole for a long time. If the patient is doing well, what should be do about this?
With the citalopram omeprazole interaction, the concentration of citalopram can be increased due to inhibition of CYP2C19 by omeprazole. Higher concentrations of citalopram could lead to potential adverse effects. Serotonin syndrome and QTc prolongation are two very rare, but obviously serious adverse effects that could happen with this interaction.
The first thing I’m going to look at is the dose of citalopram. If they are on 20 mg or less and are tolerating everything without issue, I’m likely going to leave this alone and continue to monitor.
If depression or whatever we are treating with the citalopram is well controlled and the dose is about 20 mg per day, I’m likely going to try to avoid changing that. In this situation, I would definitely look at the omeprazole and see if we could change it to a medication that would have less of a potential to interact via 2C19 (pantoprazole being an example).
If depression is not well controlled, changing to an alternative antidepressant would be something that I would likely recommend to avoid the citalopram omeprazole interaction.
Identifying if long term PPI use is necessary is an important thing to think about and I would also contemplate a step down transition to an H2 blocker like ranitidine.
If both medications are absolutely deemed necessary, we have to make sure our patient is educated about possible adverse effects of higher citalopram concentrations. Checking an EKG also would be a strong consideration in this scenario as well.
Love the blog? Get a free gift simply for following! Over 5,000 medication loving healthcare professional have taken advantage of this!